Category: 

Is There a Connection between Zolpidem and Weight Gain?

Article Details
  • Written By: Mary McMahon
  • Edited By: Shereen Skola
  • Last Modified Date: 29 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Snake charmers get snakes to “dance” because of the movement of their flute-like instruments, not their music.  more...

December 4 ,  1945 :  The United States Senate approved of US participation in the United Nations.  more...

Zolpidem and weight gain can be linked in some patients, but it is more common for people who take this medication to experience some weight loss. In the list of side effects found in clinical trials disclosed to consumers on order from regulatory agencies, weight loss is a listed issue, while weight gain is not. For small numbers of patients, however, there can be increases in weight while taking this medication.

Doctors may recommend zolpidem for short term insomnia therapy, usually in association with other treatment options. Patients with significant sleep deficits may need help getting to sleep and sleeping through the night in order to start recovering from insomnia. They can use zolpidem for this purpose and may benefit from lifestyle changes to improve sleep hygiene and address the underlying cause of the sleep loss. While on zolpidem, patients can experience a variety of side effects, including sleepwalking and vivid dreams. Zolpidem and weight gain are usually not an issue for patients on this medication.

One potential link between zolpidem and weight gain involves sleep eating. This side effect is extremely rare, but does occur. Patients may get out of bed after taking the medication and eat without being aware of it. When they wake in the morning, they have no memory of the incident, although they may notice missing food or messes in the kitchen. When people eat normally through the day and add a binge at night, they can gain weight.

Ad

In addition, weight gain is a documented problem for patients with insomnia. Patients who notice a zolpidem and weight gain connection but do not appear to be sleep eating could be having continued problems with insomnia. Since this medication can cause a blurred or confused mental state, the patient might not be aware of restlessness and distress during the night. A sleep study can determine whether and when the patient wakes at night to see if the insomnia continues despite the medication.

Patients concerned about zolpidem and weight gain should know it occurs only rarely. In cases where it does occur, it can indicate an underlying health issue beyond sleep eating or insomnia that should be addressed. Hormonal imbalances, for example, may be contributing to the original insomnia as well as the weight gain. Sleep studies, blood tests, and a thorough medical evaluation can provide insight into why the patient is gaining weight, and how to address the issue.

Ad

You might also Like

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email